Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 8, NWS Honolulu, HI

March 31, 2008Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 31, 2008, 3:30 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Mar 31, 2008, 4:00 PM HST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2008, 3:30 PM HST (01:30 UTC)
In effect from
Mar 31, 2008, 4:00 PM HST
Expired
Apr 1, 2008, 8:07 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 010130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST MON MAR 31 2008

...WIND ADVISORY IN EFFECT FOR HALEAKALA AND THE BIG ISLAND
SUMMITS...

.A RIDGE OF HIGH PRESSURE ALOFT WILL BUILD NORTH OF HAWAII BRINGING
STRONG EASTERLY FLOW ALOFT ACROSS THE ISLANDS TONIGHT AND EARLY
TUESDAY. GUSTY EAST TO NORTHEAST WINDS WILL BUFFET THE SUMMITS OF
THE BIG ISLAND AND HALEAKALA TONIGHT THROUGH TUESDAY MORNING.

HIZ022-028-011430-
/O.NEW.PHFO.WI.Y.0008.080401T0200Z-080401T2200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
330 PM HST MON MAR 31 2008

...WIND ADVISORY IN EFFECT UNTIL 12 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM HST TUESDAY. 

EAST TO NORTHEAST WINDS 30 TO 40 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED TO DEVELOP THIS EVENING ACROSS THE SUMMITS OF HALEAKALA
AND THE BIG ISLAND. THESE GUSTY WINDS WILL CONTINUE OVERNIGHT AND
TUESDAY MORNING...THEN DECREASE TO BELOW ADVISORY LEVELS MIDDAY
TUESDAY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BRENCHLEY
3 follow-up statements
000 
WWHW70 PHFO 011337
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST TUE APR 1 2008

...WIND ADVISORY IN EFFECT FOR HALEAKALA AND THE BIG ISLAND
SUMMITS...

.A STRONG RIDGE OF HIGH PRESSURE ALOFT HAS RESULTED IN STRONG AND
GUSTY EASTERLY WINDS OVER THE SUMMITS OF HALEAKALA ON MAUI AND
MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND.

HIZ022-028-012200-
/O.CON.PHFO.WI.Y.0008.000000T0000Z-080401T2200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
337 AM HST TUE APR 1 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY. 

THE STRONG EASTERLY WINDS ARE EXPECTED TO BE EASING OFF AS THE
MORNING PROGRESSES...TO BELOW ADVISORY CRITERIA OF 30 MILES AN HOUR
BY NOON. WIND SENSORS AT THE SUMMITS ARE CURRENTLY REGISTERING
SPEEDS OF AROUND 30 MILES AN HOUR WITH HIGHER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR HIGHER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWHW70 PHFO 011340
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST TUE APR 1 2008

...WIND ADVISORY IN EFFECT FOR HALEAKALA AND THE BIG ISLAND
SUMMITS...

.A STRONG RIDGE OF HIGH PRESSURE ALOFT HAS RESULTED IN STRONG AND
GUSTY EASTERLY WINDS OVER THE SUMMITS OF HALEAKALA ON MAUI AND
MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND.

HIZ022-028-012200-
/O.CON.PHFO.WI.Y.0008.000000T0000Z-080401T2200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
340 AM HST TUE APR 1 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY. 

THE STRONG EASTERLY WINDS ARE EXPECTED TO BE EASING OFF AS THE
MORNING PROGRESSES...TO BELOW ADVISORY CRITERIA OF 30 MILES AN
HOUR BY NOON. WIND SENSORS AT THE SUMMITS ARE CURRENTLY
REGISTERING SPEEDS OF AROUND 30 MILES AN HOUR WITH HIGHER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR HIGHER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWHW70 PHFO 011807
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
807 AM HST TUE APR 1 2008

...WIND ADVISORY IS CANCELLED...

.SUSTAINED WINDS AT THE SUMMITS HAVE DROPPED BELOW ADVISORY LEVELS.

HIZ022-028-011915-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-080401T2200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
807 AM HST TUE APR 1 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

$$

MORRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 31, 3:30 PM HST, 0 minutes earlier.

Area forecast discussion, Mar 31, 3:30 PM HST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST MON MAR 31 2008

.SYNOPSIS...
A PERSISTENT AREA OF HIGH PRESSURE FAR NORTH OF THE STATE WILL BRING
A CONTINUOUS SUPPLY OF TRADE WINDS TO THE ISLANDS THROUGH THE NEW
WORK WEEK. GUSTY TRADE WINDS WILL BUFFET UPPER ELEVATIONS TONIGHT
AND TUESDAY MORNING. A BAND OF MOISTURE MOVING ALONG IN THE TRADES
IS EXPECTED TO BRING A SLIGHT INCREASE IN SHOWERS LATE TUESDAY.

&&

.DISCUSSION...
THE CENTER OF THE SURFACE HIGH IS MIGRATING CLOSER TO THE ISLANDS
TODAY WHICH HAS INCREASED THE PRESSURE GRADIENT. IN ADDITION AN
UPPER LEVEL RIDGE HAS BUILT NORTH OF THE ISLANDS WHICH HAS BROUGHT
INCREASING NORTHEAST FLOW TO THE MID LEVELS OF THE ATMOSPHERE. WINDS
ARE REACHING THE 30 MPH RANGE WITH HIGHER GUSTS IN THE UPPER
ELEVATIONS OF MAUI AND THE BIG ISLAND. THIS INCREASING TREND IN THE
WINDS WILL CONTINUE TONIGHT AND HAVE ISSUED A WIND ADVISORY FOR
HALEAKALA AND THE BIG ISLAND SUMMITS THROUGH TUESDAY MORNING. THE
EASTERLY UPPER FLOW TAPERS OFF DURING TUESDAY AFTERNOON AND TURNS
MORE NORTHERLY AS THE UPPER RIDGE MOVES WESTWARD.

THE TRADES HAVE ALSO INCREASED ACROSS THE LOWER ELEVATIONS THIS
AFTERNOON. THE NORMALLY WINDIER LOCATIONS ARE EXPERIENCING TRADE
WINDS OVER 25 MPH WITH GUSTS APPROACHING 35 MPH. THESE LOW
ELEVATION WINDS ARE PROBABLY NOW PEAKING WITH MAXIMUM HEATING AND
EXPECT SPEEDS WILL BACK OFF A BIT TONIGHT IN MOST LOCALES.

THE GUSTY TRADES WILL STILL BE WITH US ON TUESDAY AS THE
SUBTROPICAL HIGH MAINTAINS ITS STRENGTH. THE REMAINS OF A WEAK
FRONTAL SYSTEM WILL DROP DOWN THE EAST SIDE OF THE HIGH AND BACK
INTO THE HAWAIIAN ISLANDS FROM THE NORTHEAST LATE TUESDAY. NOT
PARTICULARLY IMPRESSED WITH THE LOOKS OF THIS FEATURE UPSTREAM ON
SATELLITE THIS AFTERNOON. STILL WILL LOOK FOR WHAT MOISTURE IS LEFT
TO BRING AN UPTICK IN THE SCATTERED SHOWER ACTIVITY LATE
THURSDAY...MAINLY WINDWARD. THE STABILITY PROFILE CONTINUES AN
INVERSION AT ABOUT 7000 TO 8000 FEET MSL SO THIS WILL LIMIT THE
EXTENT OF THE SHOWER ACTIVITY ON LEEWARD LOCATIONS. THE TRADE FLOW
WEAKENS TO MODERATE LEVELS AND TURNS MORE NORTH-NORTHEASTERLY AS
ANOTHER WEAK SHEAR LINE MOVES ACROSS FRIDAY. THIS IS FOLLOWED BY A
POSSIBLY STRONGER PUSH OF MOISTURE FOR THE WEEKEND. THE MODELS ARE
STILL TRYING TO GET A HANDLE ON THE DETAILS OF THE SYSTEM AND HAVE
HELD OFF ON ANY MAJOR CHANGES TO THE EXTENDED FORECAST.

KILAUEA ON THE SOUTHEAST SIDE OF THE BIG ISLAND CONTINUES TO EMIT
ELEVATED AMOUNTS OF STEAM...ASH...AND SULFUR DIOXIDE.  KAU DISTRICT
IS AFFECTED THE MOST DIRECTLY...BUT SOME VOG WILL CONTINUE TO BE
TRAPPED IN THE EDDY TO THE LEE OF THE BIG ISLAND...MAKING THE KONA
DISTRICT HAZY. THE TRADE WINDS ARE FORECAST TO CONTINUE TO DOMINATE
THE AREA FOR THE WEEK.

&&

.MARINE...
WE WILL BE WATCHING FOR A POSSIBLE NORTHERLY SWELL DEVELOPING
FRIDAY. IT MAY WARRANT A HIGH SURF ADVISORY AND CAUTION STATEMENT
FOR HARBOR SURGES FOR NORTH FACING HARBORS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 12 PM HST TUESDAY FOR HALEAKALA SUMMIT AND THE
SUMMITS OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL-KAIWI CHANNEL-MAALAEA
BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

BRENCHLEY

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.